Georgia, 2018

Damaging Wind in Georgia, June 15, 2018

June 15, 2018 · NWS CAE · 1 event in 1 county or zone

Instability caused by daytime heating, combined with surface convergence along a surface trough and outflow boundaries, produced scattered severe thunderstorms in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Instability caused by daytime heating, combined with surface convergence along a surface trough and outflow boundaries, produced scattered severe thunderstorms in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 15, 3:52 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 3:52 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
452 PM EDT Fri Jun 15 2018

.SYNOPSIS...
Weak frontal boundary over the Midlands and Pee Dee will slowly
move southward today and stall near the CSRA Saturday. High
pressure and a building upper level ridge will control the
region for Sunday into late next week. This scenario will keep
chances of mainly afternoon and evening thunderstorms in the
forecast with rising temperatures through late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A frontal boundary/dewpoint gradient is situated across the
Midlands this afternoon. A warm moist airmass along and south of
the front has allowed for convective development. Dry air aloft
will inhibit widespread, deep convection although convergence
along the advancing frontal boundary and sea-breeze is
triggering pulse-type thunderstorms. Most of the activity is
currently focused from Aiken County eastward through Orangeburg
County, and into Calhoun County. Instability is moderate to
strong, and any stronger storms that develop will pose a threat
of severe weather. DCAPE values up to 1300 J/KG and wetbulb zero
heights between 10 and 11 kft suggest that both damaging
downburst winds and large hail are threats. Expect the highest
coverage and strongest thunderstorms to develop in eastern SC
where the upper levels aren't as dry.

Latest HRRR suggests activity could persist through the late
evening and overnight hours, but will die off by early morning.

High temperatures this afternoon will be in the mid 90s with
overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper level ridge over the MS River Valley will slowly build east
Saturday as the upper trough off the east coast moves out to sea.
The remains of a surface front will be near the CSRA on Saturday
and continue acting as a focusing mechanism for diurnal convection.
Instability will continue in the moderate to strong range with DCAPE
again around 1000 J/KG and pwat values of 1.7 inches. Still expect
afternoon and evening thunderstorms...with a better chance across
the southern Midlands and CSRA. Strong winds and locally heavy
rainfall be will the main threats. Hail potential will be lower
Saturday as wet bulb zero heights will be higher.

Saturday night through Sunday will see the upper level ridge build
over the area with the ridge axis centered over the forecast area
Sunday night. At the surface high pressure will move north of the
area Saturday night and be located offshore of the Carolinas Sunday
and Sunday night. With the remains of the front south of the area
and high pressure pushing slightly drier air into the region Sunday
and Sunday night...thunderstorm chances will be lower with slight
chance over the northern Midlands and chance farther south.

Temperatures will be in the low to mid 90s for afternoon highs with
low to mid 70s for overnight lows.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridge over the region Monday and Tuesday will be
suppressed south and west Wednesday through Friday as an upper
trough crosses the northeastern states. Surface high pressure
over the western Atlantic will ridge into the southeastern
states with a lee side trough over the Carolinas. Main concern
for the first half of next week will be hot temperatures with
highs in the mid to upper 90s and lows in the low to mid 70s.
Should see heat indices between 100F and 110F. Scattered
diurnal thunderstorms expected Monday through Wednesday.

Several weak short waves moving through area on the east side of the
upper ridge Thursday and Friday will increase the chance for showers
and thunderstorms for the end of next week...as a frontal boundary
drops south into the Mid Atlantic region. May see slight
cooling by Friday but temperatures will remain above normal
through the long term.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of scattered diurnal convection.

A weak front will remain over the area this afternoon,
triggering thunderstorms, mainly to the south. Widespread
thunderstorms are unlikely given the upper level dry air. This
will keep confidence low that thunderstorms will impact the TAF
sites. OGB is the most likely to experience activity, but
currently convection is moving south of the site. However,
strong outflow winds are possible at all sites from nearby
convection. Thunderstorms will continue to develop through the
evening but diminish after 03Z. Otherwise, winds will be light
and variable through much of the period.

Tonight, a 20 kt LLJ will inhibit widespread fog although we
cannot rule out a brief period of visibility restriction at fog
prone OGB and AGS. Model trends have shown good agreement in
predominantly VFR conditions.

Saturday through 18Z, light easterly winds will pick up around
15Z with a scattered cumulus deck developing late morning.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms through Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 15, 4:07 AM EST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
507 AM EDT Fri Jun 15 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
507 AM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening
across the Midlands and Central Savannah River Area. A few strong
storms are possible across the eastern Midlands and southern Central
Savannah River Area with the the main concerns being strong outflow
winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible each day mainly during the afternoon
and evening hours. A few storms could contain strong wind and
locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 4:14 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT FRI JUN 15 2018

SCZ035-036-041-152145-
Orangeburg SC-Barnwell SC-Bamberg SC-
514 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell and northwestern Bamberg Counties
Until 545 PM EDT....

At 513 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Blackville, or 16 miles
northwest of Denmark, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Blackville, Springfield, Neeses, Norway and Livingston.

LAT...LON 3350 8136 3363 8121 3346 8100 3330 8126
TIME...MOT...LOC 2113Z 323DEG 10KT 3353 8127

fwa
Local storm report, Jun 15, 5:12 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BLACKVILLE              33.35N 81.28W
06/15/2018                   BARNWELL           SC   911 CALL CENTER

            DISPATCH REPORTED TREES DOWN ON DEXTER
            STREET. TIME ESTIMATED BY RADAR.

&&

DA
Special weather statement, Jun 15, 5:34 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
634 PM EDT FRI JUN 15 2018

SCZ030-035-152300-
Barnwell SC-Aiken SC-
634 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of southwestern Barnwell
and south central Aiken Counties Until 700 PM EDT....

At 633 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving south at 55 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Savannah River Site and Snelling.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3311 8166 3312 8168 3335 8176 3341 8156
      3312 8141 3316 8154 3309 8162 3309 8165
TIME...MOT...LOC 2233Z 339DEG 49KT 3331 8163

fwa
Special weather statement, Jun 15, 6:10 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT FRI JUN 15 2018

GAZ065-SCZ025-030-160000-
Richmond GA-Aiken SC-Edgefield SC-
710 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...west central Aiken and southwestern Edgefield Counties
Until 800 PM EDT....

At 709 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Belvedere, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, New Ellenton,
Gloverville, Burnettown, Trenton and Murphys Estates.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 200 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 15.
 Interstate 520 in Georgia between mile markers 8 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3376 8185 3340 8167 3334 8201 3353 8205
      3355 8203 3357 8205 3372 8208
TIME...MOT...LOC 2309Z 348DEG 9KT 3359 8194

fwa
Special weather statement, Jun 15, 6:53 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
753 PM EDT FRI JUN 15 2018

GAZ064-065-SCZ025-030-160030-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
753 PM EDT FRI JUN 15 2018

...Strong Thunderstorms Will Impact Portions of eastern Richmond...
east central Columbia...southwestern Aiken and southwestern Edgefield
Counties Until 830 PM EDT....

At 753 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near North Augusta, moving south at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
Hephzibah, Jackson, Burnettown and Murphys Estates.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 7.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3360 8214 3359 8213 3361 8211 3368 8193
      3332 8179 3324 8205 3359 8215
TIME...MOT...LOC 2353Z 348DEG 21KT 3356 8201

fwa

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 15, 6:57 PM EST
Where
Richmond County, 0.48 mi WSW of Augusta Daniel Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.467, -82.037

A 55-knot (63 MPH) wind gust was recorded by the Augusta Daniel Field (KDNL) ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760552.